Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 271, NWS Wichita, KS

July 21, 2019Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 21, 2019, 8:07 PM CDT for Cowley County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2019, 8:07 PM CDT (01:07 UTC)
Expired
Jul 21, 2019, 8:31 PM CDT
In force
24 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Cowley County, KS

The radar

The Wichita radar (KICT), 51 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 8:38 PM CDTTSTM WND GST 54Strother Field Airport, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 5:10 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

050 
WUUS53 KICT 220107
SVRICT
KSC035-220145-
/O.NEW.KICT.SV.W.0271.190722T0107Z-190722T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
807 PM CDT Sun Jul 21 2019

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cowley County in south central Kansas...

* Until 845 PM CDT.

* At 806 PM CDT, a severe thunderstorm was located over Udall, moving
  southeast at 15 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Arkansas City, Winfield, Udall, Burden, Rock, Winfield City Lake
  and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Wichita.

&&

LAT...LON 3729 9715 3742 9715 3748 9707 3748 9699
      3730 9666 3706 9701
TIME...MOT...LOC 0106Z 317DEG 14KT 3739 9706 

HAIL...0.88IN
WIND...60MPH
 
$$

ES
1 follow-up statement
992 
WWUS53 KICT 220131
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
831 PM CDT Sun Jul 21 2019

KSC035-220140-
/O.CAN.KICT.SV.W.0271.000000T0000Z-190722T0145Z/
Cowley KS-
831 PM CDT Sun Jul 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COWLEY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty 30 to 40 
mph winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch, number 537, remains in effect until 
midnight CDT for south central Kansas.

LAT...LON 3729 9715 3742 9715 3748 9707 3748 9699
      3730 9666 3706 9701
TIME...MOT...LOC 0129Z 317DEG 14KT 3732 9698 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:44 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 21, 6:44 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
644 PM CDT Sun Jul 21 2019

...Updated for Aviation Discussion...

.SYNOPSIS...
Issued at 325 PM CDT Sun Jul 21 2019

The main forecast highlight will be chances of thunderstorms this
afternoon through tonight, and the last few hours of excessive heat
in southeast Kansas late this afternoon. Otherwise, cooler
temperatures accompanying a dry pattern will persist throughout
the next week.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 325 PM CDT Sun Jul 21 2019

Early this afternoon, water vapor and visible satellite imagery show
a MCV across southern Nebraska/northeast Kansas. A synoptic front
that has become mostly stationary during the day today stretches
from the Great Lakes region through central Missouri, and into
eastern Kansas before turning more southward through south central
Kansas and the panhandles of Oklahoma and Texas. Visible satellite
imagery depicts a band of clouds stretching from northeast
Kansas, across Saline, McPherson, Rice, and Reno counties and
extending southwest into Oklahoma, which appears to be a remnant
outflow boundary. As of 19z, some isolated convection has
initiated along this band in northwest Barber County. Over the
next several hours, convective development is likely to occur as
the cap erodes and CAPE continues to increase. Effective bulk wind
difference values are less than stellar for severe storm
development, but sufficient buoyancy, initiating boundaries as a
focus, and maximized residence time within surface-based effective
inflow layer air should be sufficient to produce a few strong to
severe storms. These will likely be focused along the main MCV in
far northeast Kansas/southeast Nebraska/northwest Missouri, as
well as along the main synoptic front and outflow boundary. With
storms expected to congeal into clusters and line out, the primary
threat with these storms will be straight-line wind, with gusts
of around 60mph possible. However, severe hail will be possible in
initial, isolated development. The overall tornado threat appears
low within the forecast area, but mesoscale boundary interactions
that could create temporary windows of locally favorable
environmental conditions for tornado development will need to be
monitored. Additionally, forecast precipitable water values
(2.0-2.25 inches) well above climatology for the time of year
suggest that heavy rainfall will be a concern as well, as
thunderstorms are expected to be efficient rain makers. Localized
flooding will be possible, especially in the usual places and in
low-lying areas.

As thunderstorms push southeast overnight, a big cool-down is
expected behind the cold front as surface flow switches to blow out
of the north, allowing early morning low temperatures to drop into
the 60s in central and south central Kansas but remain a little
warmer in southeast Kansas given the timing of the convection and
frontal passage. Regardless, storms should be mostly clear of
southeast Kansas by mid-morning tomorrow allowing for clearing
skies across the entire area in the afternoon as a ridge builds
into the region. Afternoon highs will be much cooler than previous
days, reaching only into the low 80s area-wide on Monday. This
surface ridge is forecast to remain in place for quite some time,
so the remainder of the short term will remain precipitation-free
with mostly sunny skies and cooler than normal temperatures but
with a slight warming trend each day.

.LONG TERM...(Thursday through Sunday)
Issued at 325 PM CDT Sun Jul 21 2019

As the previous discussion stated, the remainder of the long term
forecast will remain quiet as a high pressure regime dominates the
central Plains for much of the rest of the week. The slight
warming trend should continue each day through the workweek, with
highs reaching back into the 90s next weekend. Little change was
made to the previous forecast other than the removal of slight
chance pops next weekend in favor of a drier scenario.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 641 PM CDT Sun Jul 21 2019

Scattered thunderstorms will move southeast across portions of
south-central and southeast Kansas this evening, as a cold front
oozes south across the region. Included VCTS at ICT and CNU for
now, but amendments for TEMPO +TSRA and strong variable winds may
eventually be needed. Thinking activity will exit southeast
Kansas by 06-08z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  83  62  83 /  60  10   0   0
Hutchinson      66  82  59  83 /  60  10   0   0
Newton          66  82  60  81 /  90  10   0   0
ElDorado        68  82  61  81 /  70  10   0   0
Winfield-KWLD   70  83  62  83 /  60  20   0   0
Russell         64  82  57  84 /  20  10   0   0
Great Bend      63  82  57  83 /  30  10   0   0
Salina          66  82  59  83 /  80  10   0   0
McPherson       66  81  59  81 /  90  10   0   0
Coffeyville     72  84  63  83 /  70  30   0   0
Chanute         71  82  62  82 /  80  30   0   0
Iola            70  82  62  81 /  90  20   0   0
Parsons-KPPF    71  83  63  82 /  80  30   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 7 PM CDT this evening for
KSZ070>072-094>096-098>100.

&&

SYNOPSIS...TAV
SHORT TERM...TAV
LONG TERM...TAV
AVIATION...ADK
Hazardous weather outlook, Jul 21, 5:19 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
519 PM CDT Sun Jul 21 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
519 PM CDT Sun Jul 21 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Showers and thunderstorms will become likely late this afternoon
and evening. While strong thunderstorms are expected over much of
the area, severe thunderstorms will be possible along and north of
a
line from Lincoln to Buhler to Coffeyville. The primary threats
will be 60 mph winds, but quarter sized hail and locally heavy rain
are also possible.

Heat indices around 105 can be expected over southeast Kansas this
afternoon. See the latest Excessive Heat Warning for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms may linger across southeast Kansas early on
Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening and tonight across
portions of south central and southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jul 21, 6:50 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND GST     8 SSW CASSODAY          37.93N 96.69W
07/21/2019  E60 MPH          BUTLER             KS   TRAINED SPOTTER

            STRONG WINDS TO 60MPH AND SOME TREE BRANCHES BROKEN

&&

TVAUGHAN
Special weather statement, Jul 21, 7:22 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Wichita KS
722 PM CDT Sun Jul 21 2019

KSZ083-092-220045-
Sumner KS-Sedgwick KS-
722 PM CDT Sun Jul 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Sumner County in south central Kansas...
  Southeastern Sedgwick County in south central Kansas...

* Until 745 PM CDT.

* At 719 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Haysville...moving southeast at
  10 mph.

Hail as large as nickels and winds up to 50 mph are possible with
this storm.

* Locations impacted include...
  Wichita, Derby, Haysville, Mulvane, Clearwater, Belle Plaine, South
  Wichita, Mcconnell Air Force Base, Riverdale, Oaklawn and
  Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch, number 537, remains in effect until
midnight CDT for south central Kansas.

LAT...LON 3754 9750 3764 9730 3749 9715 3742 9715
      3731 9740
TIME...MOT...LOC 0020Z 332DEG 9KT 3753 9736

ES
Local storm report, Jul 21, 7:26 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
726 PM CDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND DMG     6 S ROSALIA             37.73N 96.62W
07/21/2019                   BUTLER             KS   FIRE DEPT/RESCUE

            FOUR INCH TREE LIMB DOWN

&&

TVAUGHAN
Local storm report, Jul 21, 7:48 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
748 PM CDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND GST     1 S EL DORADO           37.81N 96.86W
07/21/2019  M61 MPH          BUTLER             KS   PUBLIC

            DELAYED REPORT OF MEASURED 61MPH GUST

&&

TVAUGHAN
Local storm report, Jul 21, 7:53 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
753 PM CDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             2 W MULVANE             37.48N 97.28W
07/21/2019  M0.75 INCH       SEDGWICK           KS   PUBLIC

            PICTURE OF DIME SIZE HAIL NEAR PECK RECEIVED VIA TWITTER

&&

TVAUGHAN
Local storm report, Jul 21, 8:05 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
805 PM CDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     2 NW UDALL              37.41N 97.14W
07/21/2019  E65 MPH          COWLEY             KS   TRAINED SPOTTER

            65MPH WINDS REPORTED BY A SPOTTER ON 11TH ROAD NORTHWEST
            OF UDALL.

&&

TVAUGHAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:08 PM CDTSevere Thunderstorm WarningICTSumner52 min
Jul 21, 7:22 PM CDTSpecial Weather StatementICTSedgwick23 min
Jul 21, 7:42 PM CDTSevere Thunderstorm WarningICTCowley, Sedgwick, Sumner38 min
Jul 21, 7:52 PM CDTSevere Thunderstorm WarningICTAllen38 min
Jul 21, 7:54 PM CDTSevere Thunderstorm WarningICTWilson, Woodson44 min
Jul 21, 8:48 PM CDTSpecial Weather StatementICTLabette27 min
Jul 21, 9:06 PM CDTSevere Thunderstorm WarningICTLabette, Neosho39 min
Jul 21, 9:36 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.